What are these, they seem to be so important to my doctor when I get blood work but no one else seems to bring them up. On Monday my RBC was2.8, WBC 1.9, Hemoglobin 9.5, neutrophil, 0.9. She said she does not get concerned until neutrophil gets to 0.5. My hgb has been staying steading now since December but it seems like others who stay around 9,5 get a helper drug but she says I am not there yet because of neutophils. I am getting blood work done once a week. I started with hgb of 14. With a WBC of 1.9 I am nervous about being in public around sick people. My husband went down to hospital and picked me up some masks to wear, bless his heart!!!
triple therapy with Vic, on week 18 doing total 28 weeks. Und weeks 2, 4, 8. 12 next VL at week 24. 2/2, ILB cc
Ten more shots to go, I am so excited, come on body, we can do this!!!!!!!!!!!!!!
I'm not the best to explain but I do know a little about these guys.
Absolute neutrophils are also referred to as anc, absolute neutrophil count on labs. (Try searching anc instead of abs and you'll find more info.)
Low neutrophils are a common side effect of interferon tx.
You'll notice they have been talked about in connection to neutropenia.
The problem theoretically with low anc, is you are supposedly more prone to bacterial infections. ( research contradicts this for interferon induced neutropenia)
When my anc gets below .5 I take neupogen, a shot that raises wbc, temporarily.
Hope that helps, some.
And good luck with the last ten weeks, you can do it!
The ANC is a bit confusing because it is listed differently (ANC, GRAN or GR#, absolute neutrophils) on lab reports and isn't a direct reading, but a calculation involving the wbc's. Usually if the wbc's are down, so is the ANC.
A low WBC/ANC is usually the result of interferon and can be treated using drugs such as Filgrastim (Neupogen). Mine has been low since week 8, so on Neupogen 2x per week. For cancer treatment, a low ANC has a high risk of infection. However, there have been several publications to document that with HCV patients under trt, don't experience the same risk of infection. While some doctors get excited at levels between 0.75 and 1.0, other more experienced hepatologist don't consider neupogen until the ANC goes under 0.5. At least this is my perception for what I read. The units may be different on you lab results.
I do the interferon shot on friday eve. On Monday's cbc my ANC is often down to 0.2-0.3 on average, then on Thursday usually around 0.7 or higher. I've finally stopped the Thursday shot, so finally down to 1x per week. Even at 0.2 or lower, I've never had an infection or flu, except for a stomach flu at week 4. It wasn't until week 8 that my ANC tanked and started the neupogen.
From what I've seen monitoring my cbc's during the last 30 weeks, my ANC level varies and slowly rebounds during the week, then goes back down shortly after the interferon shot. So maybe doing the cbc a day prior to the interferon shot will give the highest level if thats what your looking for.
With your ANC at 0.9 and only 10 weeks to go, you may not need neupogen. It sound like your numbers are hanging in there pretty good and you have a good doctor giving you proper guidance. I personally don't think your ANC is near the point of wearing masks and avoiding people. Maybe washing your hands more frequently, but don't overdo it. You will do this Mo. Only 10 weeks to go. No question in my mind. :o)
Hi Mo...Cyclist is correct when he mentions that many knowledgeable doctors do not get too overly concerned until ANC. gets down around .5 and some even will let it go lower before either starting Neupogen or possibly putting the patient on a prophylactic.
However there is some that will conservatively intervene at about .7 or so ,however at .9 that is fairly normal for someone treating and most doctors would not be concerned.
Your HGB. is a little low ,however as you say if is is staying steady and you are coming up to the end of tx. then it may be fine without taking the rescue Procrit.
The least drugs we take the better off we are IMO..
I guess I am a little confused because your doctor seems to be tieing in your absolute neutrophil count to your hemoglobin count and telling you that it is not low enough for you to have help. This is crazy. There are two separate rescue drugs -- one is used to increase your hemoglobin (and this is the one you really do need) and the other is used to increase your neutrophils, and, like she says, you are okay there.
Belive me, if you went to see a hemotologist (blood specialist) you would be put on Procrit.
brianmo, my hemoblogin was at 9.5 last week and I suspect it is lower now. I could do nothing but rest all weekend. I feel awful and I do not consider that stable. I am still hoping to have an rx of procrit by tomorrow but my chances are looking dim. I spent some time checking on anemia and side effects this weekend and found the following symptoms:
1. Pallor is due to the shunting of blood flow away from the skin, as discussed above.
2. Tachycardia, or fast heart rate, results from the increased cardiac output, also discussed above.
3. Dyspnea (shortness of breath) occurs on exertion. Although the respiratory system in the anemic person is healthy, the tissues out in the body are starved for oxygen, because there is not enough hemoglobin to get it to them. When they need even more oxygen, as in a period of strenuous exercise, they send signals to the respiratory system asking it to deliver more. The respiratory system responds by increasing the depth and rate of breathing, which the anemic person experiences as shortness of breath.
4. Easy fatigability is an effect of oxygen starvation at the tissue level.
5. Dizziness and fainting are due to relative lack of oxygen in the brain.
6. Tinnitus means the perception of noises which do not exist, or "ringing in the ears." In the anemic patient, this may actually be more of a buzzing or roaring. One possible explanation for this is that the cardiac output is so increased that the rushing of the blood through the vessels in the region of the ear is perceived as sound. Oxygen starvation of the brain cells is an alternative explanation.
7. Headaches can be a symptom of anemia, although the exact cause is unknown.
8. Miscellaneous symptoms include dimmed vision (which suggests oxygen starvation of the brain), loss of appetite, nausea, and constipation.
9. Heart failure may occur. The cardiac output can increase only up to a certain point. After that, if the heart is called on to deliver even more blood per minute, it fails. When this happens the heart is unable to pump through all the blood presented to it by the veins, causing a buildup in pressure there; the blood then backs up into the capillaries. In this high-pressure environment, fluid from the plasma of the blood begins to seep out of the capillaries into the tissues. When this happens in the peripheral tissues of the body, swelling occurs, a condition referred to as edema. This swelling is seen particularly around the ankles (pedal edema) and over the lower back (sacral edema). When edema occurs in the lungs, the fluid not only causes the thin walls of the alveoli to swell, thus stiffening the lung and making inhaling more difficult, but it also fills up the alveolar sacs themselves, interfering with the exchange of oxygen and carbon dioxide. This is called pulmonary edema, and it is a dire event in the clinical course of the severely anemic patient. Without treatment (or with unskillful treatment) such a condition will quickly lead to the patient's demise
You are categorized severely anemic. How many of these symptoms do you have? You still have 10 weeks to go and I would sure like you to get some Procrit.
When I treated the first time I had very low neutrophil numbers and I was given neupogen to increase them fast.
As a matter of fact I have low neutrophil numbers without meds.
So I had to use neupogen from the beginning.
Also, they found that half a dose of neupogen was enough to do the trick
When I took the whole dose I thought my heart was going to pound out of
my chest. It took some real convincing to get me to try half does, but it worked.
Don't worry this is a problem your doctor can get around.
With just a short time to go you can hang and we'll give all the support we can
until you can shout "SVR."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.